Thunderstorm Wind, Scott
- When
- June 7, 12:16 AM CST
- Where
- Scott County, 0.54 mi W of Scott City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.480, -100.910
Thunderstorms developed in an elevated unstable atmosphere ahead of an advancing warm front during the overnight hours. This activity continued until after daybreak as a weak upper level s/wv trough moved across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms developed in an elevated unstable atmosphere ahead of an advancing warm front during the overnight hours. This activity continued until after daybreak as a weak upper level s/wv trough moved across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 6, 2:35 PM CST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT SUN JUN 6 2010 .DISCUSSION... DAYS 1-2... SEVERAL FCST CHALLENGES EXIST FOR THE FIRST FEW DAYS OF THIS FORECAST. FIRST IS TONIGHT. HEIGHTS WERE STARTING TO RISE IN THE CENTRAL ROCKIES AND THE EML WAS STARTING TO SPREAD EAST DURING THE DAY. WHAT IS BOTHERSOME IS THAT THE SFC WARM FRONT OR REMNANTS OF YESTERDAYS COLD FROM WILL BE LIFTING RAPIDLY NORTH TONIGHT. THERE WERE THUNDERSTORMS STARTING TO FORM THIS AFTERNOON ACROSS THE FRONT RANGE OF SOUTHERN COLORADO. I JUST DON'T HAVE ENOUGH CONFIDENCE THAT THIS ACTIVITY WILL SURVIVE THE WARMING ALOFT AS THEY MOVE EAST. HOWEVER, BOUNDARY LAYER MOISTURE WAS DEEPENING IN THE TX PANHANDLE AND IF THIS GETS INGESTED INTO THE DEVELOPING COMPLEX THEN STORMS COULD SURVIVE AND SPREAD INTO THE FAR SOUTHWEST. LATER TONIGHT STORMS FARTHER NORTH COULD "RIDE" THE EDGE OF THE EXPANDING EML AND WOULD IMPACT MAINLY AREAS NORTH OF I-70. THESE TWO AREAS WILL BE NEED TO BE WATCHED. THEN ON MONDAY IT WOULD APPEAR THAT THE VERY WARM TEMPERATURES ALOFT (I.E., 17C-19C AT 70H) WILL SPREAD ACROSS MOST OF MY CWA. WITH AMPLE MIXING SFC TEMPS SHOULD WARM WELL INTO THE UPPER 90S AND AS HIGH AS 105, ESPECIALLY ACROSS THE WEST. MONDAY NIGHT POSES ANOTHER CHALLENGE. MODELS HINT AT A SFC BOUNDARY DRAPED ACROSS THE NORTHERN PART OF THE STATE. EVEN WITH THE ABSENCE OF A SIGNIFICANT S/WV TROUGH, HIGH TERRAIN CONVECTION WILL HAVE AMPLE BOUNDARY LAYER MOISTURE (THAT WILL HAVE POOLED NORTH OF THE FRONT) TO FEED ON. THEREFORE, I SUSPECT THAT AN MCS WOULD BE POSSIBLE BUT IT WOULD AGAIN STAY ALONG OR NORTH OF THE WARMEST TEMPS ALOFT WITH HAYS AND WAKEENEY BEING ON THE SOUTHERN END. I WILL HAVE LOW POPS TO COVER THIS POSSIBILITY. DAYS 3-7... A NORTHERN BRANCH SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN PLAINS WITH AN ASSOCIATED COLD FRONT INTO WESTERN KANSAS ON TUESDAY NIGHT. THE FRONT UNDERCUTS VERY WARM MID LEVEL TEMPS ACROSS THE SOUTH FA, BUT THE CAP MAY BE WEAK ENOUGH TO SUPPORT SOME THUNDERSTORMS IN THE NORTH AND EAST FA. WILL CONTINUE WITH SMALL POPS NORTH AND EAST TO COVER. UPPER LEVEL RIDGING AND WARMING THEN PUSHES INTO THE PLAINS AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING INTO THE WEST CONUS. THE UPPER LEVEL TROUGH THEN SLOWLY PUSHES EAST INTO THE PLAINS BY SATURDAY WITH AN ASSOCIATED COLD FRONT. THE NEW ECMWF NOW AGREES WITH THE CURRENT GFS ON THE FRONT INTO WESTERN KANSAS ON SATURDAY. WILL ADD 20 TO 30 POPS FOR THUNDERSTORMS INTO THE FORECAST FOR THE WEEKEND. FOR OVERNIGHT LOWS LOOK FOR LOW TO MID 60S ON TUESDAY NIGHT WITH UPPER 60S TO LOWER 70S INTO SATURDAY MORNING. THEN WITH THE EXPECTED COLD FRONT ON SATURDAY THE LOWS WILL COOL INTO THE UPPER 50S WEST TO THE MID 60S EAST. HIGH TEMPERATURES ON WEDNESDAY WILL BE IN THE MID 80S NORTH TO THE MID 90S SOUTHWEST FA. HIGH TEMPS THEN WARM INTO THE MID AND UPPER 90S ON THURSDAY AND FRIDAY AHEAD OF THE COLD FRONT. BY SUNDAY HIGH TEMPS COOL INTO THE 80S. && .AVIATION... UPPER LEVEL RIDGING AND WARMING MOVE INTO WESTERN KANSAS TONIGHT WITH VERY WARM MID LEVEL TEMPS. THUNDERSTORMS ON THE HIGHER TERRAIN OF EASTERN COLORADO SHOULD STRUGGLE TO MAKE IT INTO WESTERN KANSAS TONIGHT AS SURFACE HEATING DECREASES AND THE MID LEVEL WARM CAPPING INVERSION INCREASES. WILL CONTINUE WITH A DRY FORECAST FOR THE TAFS TONIGHT INTO MONDAY. LOOK FOR VFR WEATHER TO CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 100 72 91 / 10 10 10 10 GCK 66 102 71 90 / 10 10 10 10 EHA 67 103 70 93 / 10 10 10 10 LBL 67 103 70 94 / 10 10 10 10 HYS 64 98 71 88 / 20 20 20 20 P28 68 99 76 94 / 10 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1055 PM CDT SUN JUN 6 2010 KSZ030-031-043>046-061>066-074>081-084>090-071130- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1055 PM CDT SUN JUN 6 2010 /955 PM MDT SUN JUN 6 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS NORTHWEST KANSAS INTO CENTRAL KANSAS BY 500 AM. BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER MAY ACCOMPANY THE THUNDERSTORMS. THE GREATEST THREAT OF THUNDERSTORMS IS NORTHEAST OF A LINE FROM SCOTT CITY TO LARNED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON TEMPERATURES ON MONDAY WILL TOP 100 DEGREES WITH HEAT INDICES RANGING BETWEEN 100 TO 103 DEGREES. THERE WILL THEN BE A CHANCE FOR THUNDERSTORMS LATE MONDAY NIGHT NORTH A DIGHTON TO A RUSH CENTER LINE. ANY STORM WHICH DOES DEVELOP IN THIS AREA LATE MONDAY NIGHT WILL BE CAPABLE OF PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING AND HAIL UP TO THE SIZE OF NICKELS. IN ADDITION...A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AND AGAIN LATE WEDNESDAY...MAINLY NORTH OF A GARDEN CITY TO JETMORE TO STAFFORD LINE. AT THIS TIME ANY THUNDERSTORM THAT DOES DEVELOP EITHER TUESDAY OR LATE WEDNESDAY MAY BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 01
The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 06:14 UTC.
25 hail, 10 thunderstorm wind, 1 flood. Local standard time, as filed.
Law enforcement estimated the wind at 70 mph.
Five inch diameter tree limbs were broken by the high wind.
Winds were estimated between 60 and 65 mph.
Hail from penny to nickel size covered the ground.
Hail from quarter to golfball size lasted 15 minutes.
Law enforcement reported major street flooding in Ellis.
A semi was blown off Interstate 70.
Large tree limbs were broken, a power pole was blown down and the roof was torn off a tin building.
Unspecified damage was done to a farm, including a shed being blown down.
The city manager reported multiple buildings destroyed and numerous buildings with partial damage. Forty percent of the headstones in the cemetery were turned over by the high wind. Also, big trees were snapped.
Eight inch diameter tree limbs were broken by the high wind.
Wind gusts were estimated to average between 60 and 65 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247162, 247164, 247148, 247165, 247121, 247122, 247123, 247124, 247125, 247127, 247126, 247128, 247129, 247130, 247131, 247132, 247169, 247133, 247134, 247120, 247136, 247137, 247138, 247139, 247140, 247141, 247142, 247144, 247145, 247149, 247152, 247154, 247159, 247161, 247167, 247146.